Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 101, NWS Morristown, TN

July 6, 20175 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 6, 2017, 1:41 PM EDT for 5 counties in Tennessee. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 1:41 PM EDT (17:41 UTC)
Expired
Jul 6, 2017, 2:30 PM EDT
In force
49 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Anderson County, TN, Blount County, TN, Knox County, TN, Loudon County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 1:55 PM EDTTSTM WND DMGKnoxville, TNTREE DOWN ON NEYLAND DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

357 
WUUS54 KMRX 061741
SVRMRX
TNC001-009-093-105-145-061830-
/O.NEW.KMRX.SV.W.0101.170706T1741Z-170706T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
141 PM EDT THU JUL 6 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Northeastern Loudon County in east Tennessee...
  South central Anderson County in east Tennessee...
  Knox County in east Tennessee...
  Northwestern Blount County in east Tennessee...
  East central Roane County in east Tennessee...

* Until 230 PM EDT

* At 141 PM EDT, a severe thunderstorm was located near Farragut, or
  10 miles east of Oak Ridge, moving east at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Knoxville, Oak Ridge, Lenoir City, Alcoa, Farragut, Louisville,
  Rockford, Halls, Blaine, Karns, Kimberlin Heights, House Mountain
  State Park, Lake Forest, Maloneyville, Mascot, Bearden, Powell and
  Seymour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3578 8431 3597 8437 3617 8374 3615 8372
      3614 8373 3610 8369 3609 8371 3605 8368
      3598 8365 3595 8369 3594 8369 3594 8370
      3592 8373 3591 8376 3589 8379 3585 8377
TIME...MOT...LOC 1741Z 254DEG 34KT 3592 8412 

HAIL...0.88IN
WIND...60MPH
 
$$

SR
1 follow-up statement
434 
WWUS54 KMRX 061757
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
157 PM EDT THU JUL 6 2017

TNC001-105-145-061806-
/O.CAN.KMRX.SV.W.0101.000000T0000Z-170706T1830Z/
Loudon TN-Anderson TN-Roane TN-
157 PM EDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOUDON...SOUTH
CENTRAL ANDERSON AND EAST CENTRAL ROANE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3582 8405 3600 8413 3617 8375 3615 8372
      3614 8373 3610 8369 3609 8371 3605 8368
      3600 8367 3599 8365 3594 8369 3592 8373
      3591 8376 3589 8379 3585 8377
TIME...MOT...LOC 1756Z 254DEG 34KT 3596 8394 

$$

TNC009-093-061830-
/O.CON.KMRX.SV.W.0101.000000T0000Z-170706T1830Z/
Knox TN-Blount TN-
157 PM EDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR KNOX AND NORTH CENTRAL BLOUNT COUNTIES...

At 156 PM EDT, a severe thunderstorm was located over Knoxville,
moving east at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Knoxville, Alcoa, Louisville, Rockford, Halls, Karns, Kimberlin
Heights, House Mountain State Park, Lake Forest, Maloneyville,
Mascot, Bearden, Powell and Seymour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3582 8405 3600 8413 3617 8375 3615 8372
      3614 8373 3610 8369 3609 8371 3605 8368
      3600 8367 3599 8365 3594 8369 3592 8373
      3591 8376 3589 8379 3585 8377
TIME...MOT...LOC 1756Z 254DEG 34KT 3596 8394 

HAIL...0.88IN
WIND...60MPH
 
$$

SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:27 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 6, 1:27 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
127 PM EDT Thu Jul 6 2017

.AVIATION...Plenty of moisture will linger over the area and there
will be showers and thunderstorms around at times. Will try to
time an early period of thunderstorms, as well another possible
round during the night with some better forcing, but confidence is
not high on timing. Details of cigs/vis also problematic, but for
now looks like outside of heavier convection the best chance for
MVFR or lower conditions will be later in the period.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jul 6, 10:25 AM EDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1025 AM EDT Thu Jul 6 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071430-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
1025 AM EDT Thu Jul 6 2017 /925 AM CDT Thu Jul 6 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Showers and thunderstorms can be expected today into tonight, and
a few of these storms may become strong to severe. Damaging
winds, along with heavy rainfall which can lead to localized
flooding, are expected to be the primary threats with these
storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A cold front will push through the area and bring scattered
showers and thunderstorms on Saturday. Southeast Tennessee and
Southwest North Carolina will be the favored areas for strong to
severe storms Saturday afternoon, with the main threats being
downburst winds and possibly hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 6, 12:40 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Morristown TN
1240 PM EDT THU JUL 6 2017

TNZ067-068-083>086-061730-
Rhea TN-Northwest Monroe TN-Roane TN-Loudon TN-Meigs TN-McMinn TN-
1240 PM EDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RHEA...LOUDON...MEIGS...
CENTRAL MCMINN...NORTHERN MONROE AND SOUTHERN ROANE COUNTIES UNTIL
130 PM EDT...

At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Decatur, moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oak Ridge, Athens, Lenoir City, Kingston, Sweetwater, Loudon,
Madisonville, Decatur, Fairview, Spring City, Vonore, Greenback,
Friendsville, Niota, Philadelphia, McGee Carson Peninsula, Hillsview,
Clear Water, Murray Store and Paint Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3536 8489 3575 8492 3591 8427 3575 8416
      3571 8417 3569 8416 3566 8413 3563 8415
      3561 8419 3558 8413 3559 8411 3557 8410
      3554 8409 3554 8406
TIME...MOT...LOC 1639Z 251DEG 40KT 3561 8471

EMH
Special weather statement, Jul 6, 1:09 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
109 PM EDT THU JUL 6 2017

TNZ035-036-067-069-061745-
Anderson TN-Roane TN-Knox TN-Morgan TN-
109 PM EDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...
SOUTHWESTERN ANDERSON...WEST CENTRAL KNOX AND NORTHERN ROANE COUNTIES
UNTIL 145 PM EDT...

At 109 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingston, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oak Ridge, Kingston, Rockwood, Oliver Springs, Midtown, Harriman,
Oakdale, Coalfield, Bradbury, Pine Orchard and Dearmond.

LAT...LON 3597 8470 3614 8421 3592 8412 3589 8425
      3590 8428 3588 8428 3588 8429 3589 8433
      3587 8434 3579 8466
TIME...MOT...LOC 1709Z 254DEG 31KT 3591 8442

SR

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:40 PM EDTSpecial Weather StatementMRXLoudon, McMinn, Meigs, Roane50 min
Jul 6, 1:09 PM EDTSpecial Weather StatementMRXRoane36 min
Jul 6, 2:24 PM EDTSpecial Weather StatementMRXClaiborne, Hancock51 min
Jul 6, 2:34 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock41 min
Jul 6, 4:13 PM EDTSpecial Weather StatementMRXMonroe47 min
Jul 6, 4:15 PM EDTSpecial Weather StatementMRXMarion60 min
Jul 6, 5:51 PM EDTSpecial Weather StatementMRXCampbell, Morgan, Scott54 min
Jul 6, 6:29 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Morgan, Scott61 min
Jul 6, 6:59 PM EDTSpecial Weather StatementMRXAnderson, Claiborne, Grainger, Hancock, Knox, Union61 min
Jul 6, 7:12 PM EDTSevere Thunderstorm WarningMRXAnderson, Claiborne, Grainger, Hancock, Hawkins, Knox and 1 more63 min
Jul 6, 7:57 PM EDTSpecial Weather StatementMRXMorgan48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.